Spotlight case february 2003
Download
1 / 28

Spotlight Case February 2003 - PowerPoint PPT Presentation


  • 328 Views
  • Uploaded on

Spotlight Case February 2003 Apnea in a Patient Under General Anesthesia webmm.ahrq.gov Source and Credits This presentation is based on February 2003 Surgery – Anesthesia Spotlight Case See full case – commentary on webmm.ahrq.gov CME credit is available online

loader
I am the owner, or an agent authorized to act on behalf of the owner, of the copyrighted work described.
capcha
Download Presentation

PowerPoint Slideshow about 'Spotlight Case February 2003' - oshin


An Image/Link below is provided (as is) to download presentation

Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.


- - - - - - - - - - - - - - - - - - - - - - - - - - E N D - - - - - - - - - - - - - - - - - - - - - - - - - -
Presentation Transcript
Spotlight case february 2003 l.jpg

Spotlight Case February 2003

Apnea in a Patient Under General Anesthesia

webmm.ahrq.gov


Source and credits l.jpg
Source and Credits

  • This presentation is based on February 2003 Surgery–Anesthesia Spotlight Case

  • See full case–commentary on webmm.ahrq.gov

  • CME credit is available online

    • Commentary by: Paul Barach, MD, MPH; University of Chicago

    • Editor, AHRQ WebM&M: Robert Wachter, MD

    • Spotlight Case Editor: Tracy Minichiello, MD

    • Managing Editor: Erin Hartman, MS


Clinical objectives l.jpg
Clinical Objectives

  • At the conclusion of this educational activity, participants should be able to:

    • List the causes of prolonged apnea in the operating room

    • Describe the steps in management of apnea in the operating room


Patient safety objectives l.jpg
Patient Safety Objectives

  • At the conclusion of this educational activity, participants should be able to:

    • State the prevalence of medication errors

    • List the causes of wrong drug administration in the operating room

    • Describe system checks available to prevent medication errors in the operating room


Case unexplained apnea l.jpg
Case: Unexplained Apnea

A 15-year-old boy with no past medical history underwent elective right knee arthroscopy and debridement under general anesthesia. After uneventful induction of anesthesia, the surgeons requested antibiotic prophylaxis with cefazolin 1 gram, which the anesthesiology team administered.


Case cont unexplained apnea l.jpg
Case (cont.): Unexplained Apnea

Before the first incision, 50 mcg of Fentanyl was administered. About 2 minutes later, the patient became apneic. The surgeon and anesthesiologist assumed the patient’s apnea was due to opiate sensitivity and assisted ventilation by hand for 30 minutes. However, despite a rise in the end-tidal CO2 to 70mm Hg, spontaneous respirations did not return.


Etiology of apnea during anesthesia l.jpg
Etiology of Apnea During Anesthesia

  • Anesthetic agents

  • Opiates

  • Barbiturates

  • Benzodiazepines

  • Hypocarbia-induced respiratory depression


Risk factors for prolonged apnea l.jpg
Risk Factors for Prolonged Apnea

  • Hyperventilated patients

  • Extremes of age

  • Renal failure

  • Pulmonary or hepatic dysfunction

  • Hypothermia


Risk factors for prolonged apnea cont l.jpg
Risk Factors for Prolonged Apnea(cont.)

  • Acidosis

  • Neuromuscular blockade overdose

  • Aminoglycosides or intravenous magnesium

  • Neurological impairment or injury


Clinical management of apnea l.jpg
Clinical Management of Apnea

  • Ensure adequate oxygenation and ventilation

  • Maintain normocarbia or slight hypercarbia

  • Increase O2 flow to breathing circuit to enhance elimination of inhalation anesthetics

  • Send blood samples for ABG and serum electrolyte levels

  • Conduct a neurological examination


Clinical management of apnea cont l.jpg
Clinical Management of Apnea(cont.)

  • Review doses of medication administered

  • Check for syringe swap of opiates, hypnotics, muscle relaxants, anticholinergics

  • If the error in drug administration is recognized immediately after injection:

    • Stop the IV

    • If there is blood pressure cuff on arm of IV, inflate to slow entry of drug to central circulation


Clinical management of apnea cont12 l.jpg
Clinical Management of Apnea(cont.)

  • Consider reversal of specific drugs such as opiates, benzodiazepines, anticholinergics

  • If residual blockade is present:

    • Administer reversal medication neostigmine along with glycopyrrolate

    • Reassure patient; continue short-acting sedation

    • Consider 1 gm calcium chloride (for aminoglycosides)


Case cont unexplained apnea13 l.jpg
Case (cont.): Unexplained Apnea

Because the apneic episode lasted longer than 30 minutes, the anesthesia team began to question their initial assumption that the apnea was due to opiate sensitivity. They had obtained the cefazolin from the medication drawer of the anesthesia cart. The anesthesia team examined the drawer and found vials of cefazolin and vecuronium (a long-acting paralytic agent) in adjacent medication slots.


Case cont unexplained apnea14 l.jpg
Case (cont.): Unexplained Apnea

The vials were of the same size and shape, with similar red plastic caps. The team realized that the patient had received vecuronium 10 mg, not cefazolin 1 g, and that the observed apnea was therefore due to unrecognized muscle relaxation.


Medication errors l.jpg
Medication Errors

  • #1 cause of adverse and preventable patient events

  • 7000 deaths annually

  • 45% of adverse drug events are caused by errors

Leape LL, et al. New Eng J Med. 1991;324:377-384.IOM Report (1999)—To Err is Human.


Medication errors in the or l.jpg
Medication Errors in the OR

  • Anesthesiology self-report system found 71/1089 (7%) incidents related to syringe or ampoule swap

  • Out of 58 events related to medications in the OR, 71% involved muscle relaxants

Cooper JB, et al. Anesthesiology. 1984;60:34-42. Leape LL, et al. JAMA. 1995;274:35-43.


Causes of medication errors in or l.jpg
Causes of Medication Errors in OR

  • Failure to label syringes

  • Incorrect matching of labels on syringes/ampoules

  • Failure to read label on vial/ampoule

  • Misuse of decimal points/zeroes

  • Inappropriate abbreviations


Risk factors for medication errors in or l.jpg
Risk Factors for Medication Errors in OR

  • Unfamiliar settings

  • New drug packaging or ampoules

  • Similarly appearing ampoules are stored close together in the medication carts

  • Syringes prepared by other personnel

  • Handwritten labels used

  • Poor lighting conditions

  • Multiple medications





When to suspect wrong drug administration in the operating room l.jpg
When to Suspect Wrong Drug Administration in the Operating Room

  • Unusual response or lack of response to drug administration: pounding heart, mental status changes, apnea, muscle weakness, or visual disturbances

  • Extreme or unexpected increase or decrease in blood pressure or heart rate

  • Unexpected or persistent muscle relaxation

  • Unexpected change or lack of change, in level of consciousness

  • Incorrect ampoule found to be open in work area


Steps if wrong drug administration is suspected l.jpg
Steps if Wrong Drug Administration is Suspected

  • Check the syringes and ampoules used during the case

  • Check to see if unexpected low volume remains in syringe

  • Inspect open ampoules

  • Impound “sharps” container for inspection of ampoules and syringes at later time

  • Consider drawing blood levels to ascertain drug given


How to prevent wrong drug administration l.jpg
How to Prevent Wrong Drug Administration

  • Check for correct patient, drug name, concentration, dose, route, time

  • Use drug labels that conform to ASTM standards

  • Label syringes carefully—use preprinted color-coded adhesive labels

  • For emergency drugs, use “ready-to-use” syringes prepared according to ASTM standards

  • Standardize location of medications

  • Discard unlabeled vials, syringes

  • Bar coding


Case cont unexplained apnea25 l.jpg
Case (cont.): Unexplained Apnea

Hand ventilation was continued to achieve normocapnia until the muscle relaxant had dissipated and neostigmine could be administered. After reversal of muscle relaxation, apnea resolved, anesthesia was discontinued, and the patient was transported safely to the post-operative care unit, where he recovered fully and was discharged.


Take home points l.jpg
Take-Home Points

  • Medication errors are the #1 cause of preventable adverse events, including death

  • Causes of wrong drug administration include:

    • Failure to label medications

    • Mislabeling of syringe or ampoules

    • Failure to confirm identification of the medication by reading label carefully

  • System checks should be used to prevent or reduce chances of inadvertent drug/vial swap


Take home points cont l.jpg
Take-Home Points (cont.)

  • To reduce medication errors in the OR:

    • Label syringes with color-coded, pre-printed labels conforming to ASTM standards

    • Use easily identified “ready-to-use” syringes to administer emergency drugs

    • Standardize location of medications on anesthesia cart

    • Always review “6 Right’s” (patient, drug, dose, route, time, concentration)

    • Used computerized drug order entry and barcoding systems when available


ad